Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 59, NWS Omaha, NE

June 12, 2004Saunders County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 12, 2004, 12:25 PM CDT for Saunders County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 12:25 PM CDT (17:25 UTC)
Expired
Jun 12, 2004, 1:00 PM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Saunders County, NE

The radar

The Omaha radar (KOAX), 20 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 11:45 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 121725
TOROAX
NEC155-121800-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1225 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 100 PM CDT

* AT 1222 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO OVER
  COLON...OR ABOUT 30 MILES WEST OF OMAHA...MOVING NORTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LESHARA

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

A TRAINED SPOTTER REPORTED A TORNADO 1 MILE EAST OF COLON.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4133 9673 4119 9658 4132 9642 4140 9656

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 12, 3:45 AM CDT, 8 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 3:45 AM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 AM CDT SAT JUN 12 2004

.DISCUSSION...
THUNDERSTORM CHANCES/TIMING MAIN FCST ISSUE THROUGH TUESDAY AS
NEBRASKA REMAINS ON SRN END OF WRLYS.  ALTHOUGH THERE ARE QPF
DIFFERENCES/ISSUES BETWEEN ETA AND GFS...A GENERAL SIMILARITY
BETWEEN THE TWO DOES LEAD TO A LITTLE HIGHER CONFIDENCE IN HOW
SYNOPTIC PATTERN COULD EVOLVE INTO EARLY NEXT WEEK.
HOWEVER...CONVECTIVE OUTFLOW/DEBRIS CLOUDS COULD SIGNIFICANTLY
AFFECT FCST. NONETHELESS...

SHORT TERM...QUESTION APPEARS HOW SOON CONVECTION WILL DVLP TDA. WK
CDFNT/DRYLINE THAT PUSHED THRU ENTIRE CWA IS WASHING OUT AND STLT
IMAGES AND SFC OBS SHOWED INCREASING SFC DWPTS SPREADING BACK TWD
CWA.  ISENTROPIC LIFT NEAR 700 MB/850 MB THETA E ADVCTN WAS CAUSING
SVRL AREAS OF ACCAS APPEARING CLOUD MASSES OVR WRN NEBR/WRN KS AND
LOCAL AREA 88DS INDICATED SVRL WEAK BOUNDARIES LIFTING MOSTLY NWD
INTO AND ACRS SRN NEBR. 06Z META HAS HELD OFF DVLPG QPF OVR SRN CWA
UNTIL 15Z BUT IT AND THE GFS CONTINUE TO INDICATE A FAIRLY GOOD
CHANCE OF SOME SHOWERS/TSTMS DVLPG BY 18Z. SO EVEN THOUGH EARLY
MORNING TSTMS CHANCES MAY BE A LTL LESS...DID KEEP 30-40 POPS
BEGINNING AT 17Z ACRS THE S.  ACTIVE SVR WEATHER AFTN POSSIBLY
SETTING UP OVR PORTIONS OF THE CWA AS SHORT WV TROF MOVG ACRS WRN CO
SHOULD BE ARRIVING AROUND MAX HEATING WITH WARM FRONT PRBLY OVR SERN
NEBR.  BOOSTED POPS THIS AFTN SERN ZONES. GFS CONTINUES LIFTING QPF
BULLSEYE NEWD TNGT WHILE META FOCUSES IT ALONG AND DROPS IT SEWD
INTO MOISTURE AXIS. THE ETAS SOLUTION SEEMS MOST PLAUSIBLE FOR
HEAVY RAIN TNGT. SOME SECONDARY QPF MAX WILL PRBLY SHIFT NEWD ASSOCD
WITH ELEVATED CONVECTION AIDED BY LIFT GENERATED BY RIGHT REAR
ENTRANCE REGION OF A JET LIFTING INTO WRN GRTLKS. THUS KEPT POPS IN
LIKELY CATEGORY INTO TNGT ACRS A LARGE PART OF THE CWA.

A PROBABLE MINIMUM IN PCPN CHCS MUCH OF SUNDAY AS ATMOSPHERE
RECOVERS FM TDAS/TNGTS CONVECTION ALTHO SOME REDVLPMENT POSSIBLE IN
THE AFTN SERN ZONES NEAR POSSIBLE LOCATION OF WARM FRONT.  KEPT SLGT
CHC ALL ZONES EXCEPT SE WHERE CONTD IN CHC CATEGORY.  SHOULD BE A
LTL COOLER SUNDAY COMPARED TO TODAY DUE TO WEAK COOL ADVCTN.
GENERALLY A BLEND BETWEEN GFS/ETA/PREV FCST.

WEAK WARM/MOIST ADVCTN FCST BY ETA/GFS SUN NGT INTO MONDAY WARRANTS
A CONTINUATION IN PCPN CHCS AND SLGTLY WARMER HIGHS MONDAY.  GFS IS
SLOWER WITH NEXT FRONTAL PASSAGE...NOW NOT FORECASTING ITS ARRIVAL
THROUGH THE OAX CWA UNTIL LATE TUE. THIS SOLUTION IS SUPPORTED BY
ETA BUT NOT BY LATEST OPERATIONAL ECMWF.  DECIDED TO LEAN TOWARD THE
GFS/ETA AND THUS ADDED POPS WITH FROPA TUE AND RAISED TEMPS SLGTLY
SE ON TUE AND COOLED MOST AREAS A LITTLE ON WED.  CONFIDENCE
DECREASES REST OF EXTENDED IN HOW SFC PATTERN WL PLAY OUT AS GFS
CONTS WK HIGH PRES OVR MO VALLEY WITH A MODERATE WNWLY UPR FLOW.
MADE LTL/NO CHANGES TO TEMPS OR POPS THOSE PDS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

CHERMOK
Hazardous weather outlook, Jun 12, 11:36 AM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1136 AM CDT SAT JUN 12 2004

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-122300-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX-
MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
1136 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
SEVERE STORMS ARE POSSIBLE EARLY THIS AFTERNOON INTO THIS EVENING
WITH HAIL AND DAMAGING WINDS THE MAIN HAZARD.

LOW PRESSURE OVER KANSAS AND A WARM FRONT IN SOUTHEAST NEBRASKA WILL
BRING WARM AND MOIST AIR BACK NORTH INTO EASTERN NEBRASKA AND
SOUTHWEST IOWA.  STRONG INSTABILITY AND AN UPPER LEVEL
DISTURBANCE MOVING INTO EASTERN NEBRASKA WILL HELP CAUSE THUNDERSTORM
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY AND AGAIN
THURSDAY.  THE STRONGEST STORMS WILL LIKELY BE FROM LATE AFTERNOON
THROUGH LATE EVENING. SEVERE STORMS...AGAIN WITH LARGE HAIL AND
DAMAGING WINDS...WILL BE POSSIBLE BOTH LATE SUNDAY AND LATE MONDAY.
LATER HAZARDOUS WEATHER OUTLOOKS WILL PROVIDE ADDITIONAL INFORMATION
REGARDING THUNDERSTORM ACTIVITY LATER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED FROM THIS AFTERNOON
INTO LATE EVENING.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-122300-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
1136 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALL AFTERNOON AND
EVENING.  LARGE HAIL...DAMAGING WINDS ARE THE PRIMARY THREATS...BUT
ISOLATED TORNADOES ARE POSSIBLE. HEAVY RAIN COULD ALSO ACCOMPANY THE
STRONGER STORMS.

VERY UNSTABLE CONDITIONS HAVE DEVELOPED AS WARM MOIST AIR MOVES
NORTH INTO THE REGION FROM KANSAS AND MISSOURI.  STRONG
THUNDERSTORMS HAVE DEVELOPED EARLY...AND STORMS ARE LIKELY TO
CONTINUE INTO THE EVENING.

DUE TO THE EARLY AND RAPID DEVELOPMENT OF THUNDERSTORMS...
A CONFERENCE CALL WILL NOT BE SCHEDULED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY AND AGAIN
THURSDAY.  THE STRONGEST STORMS WILL LIKELY BE FROM LATE AFTERNOON
THROUGH LATE EVENING. SEVERE STORMS...AGAIN WITH LARGE HAIL AND
DAMAGING WINDS...WILL BE POSSIBLE BOTH LATE SUNDAY AND LATE MONDAY.
LATER HAZARDOUS WEATHER OUTLOOKS WILL PROVIDE ADDITIONAL INFORMATION
REGARDING THUNDERSTORM ACTIVITY LATER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR IMMEDIATE ACTIVATION THIS
AFTERNOON AND EVENING.

POLLACK

In the hours before

Local storm report, Jun 12, 11:29 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1129 AM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             9 NE TOBIAS             40.51N 97.22W
06/12/2004  0.75 INCH        SALINE             NE   TRAINED SPOTTER

            8 MILES EAST OF MILIGAN

1115 AM     HAIL             3 S TOBIAS              40.38N 97.34W
06/12/2004  1.00 INCH        SALINE             NE   EMERGENCY MNGR

&&

JEK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:54 AM CDTSevere Thunderstorm WarningOAXSaline51 min
Jun 12, 11:45 AM CDTSevere Thunderstorm WarningOAXSaline45 min
Jun 12, 12:13 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster47 min
Jun 12, 12:15 PM CDTSevere Thunderstorm WarningOAXSaunders30 min
Jun 12, 12:34 PM CDTTornado WarningOAXDodge, Saunders, Washington56 min
Jun 12, 12:39 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy36 min
Jun 12, 12:49 PM CDTTornado WarningOAXGage41 min
Jun 12, 12:53 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe67 min
Jun 12, 12:59 PM CDTSevere Thunderstorm WarningOAXLancaster46 min
Jun 12, 1:14 PM CDTSevere Thunderstorm WarningOAXCass31 min
Jun 12, 2:18 PM CDTSevere Thunderstorm WarningOAXSarpy, Saunders42 min
Jun 12, 2:32 PM CDTSevere Thunderstorm WarningOAXSaline43 min
Jun 12, 2:34 PM CDTSevere Thunderstorm WarningOAXSeward41 min
Jun 12, 2:58 PM CDTSevere Thunderstorm WarningOAXSaunders47 min
Jun 12, 3:14 PM CDTSevere Thunderstorm WarningOAXDouglas31 min
Jun 12, 3:15 PM CDTSevere Thunderstorm WarningOAXSaline45 min
Jun 12, 3:17 PM CDTFlash Flood WarningOAXSaline6 hr
Jun 12, 3:19 PM CDTTornado WarningOAXSaline41 min
Jun 12, 3:44 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders31 min
Jun 12, 3:58 PM CDTTornado WarningOAXSaline62 min
Jun 12, 3:59 PM CDTSevere Thunderstorm WarningOAXButler31 min
Jun 12, 4:01 PM CDTSevere Thunderstorm WarningOAXSarpy29 min
Jun 12, 4:05 PM CDTSevere Thunderstorm WarningOAXAntelope25 min
Jun 12, 4:13 PM CDTFlash Flood WarningOAXDouglas6 hr
Jun 12, 4:14 PM CDTSevere Thunderstorm WarningOAXDouglas31 min
Jun 12, 4:20 PM CDTSevere Thunderstorm WarningOAXAntelope40 min
Jun 12, 4:22 PM CDTSevere Thunderstorm WarningOAXBoone38 min
Jun 12, 4:29 PM CDTSevere Thunderstorm WarningOAXSarpy31 min
Jun 12, 4:32 PM CDTTornado WarningOAXLancaster58 min
Jun 12, 4:33 PM CDTFlash Flood WarningOAXSarpy6 hr
Jun 12, 4:59 PM CDTTornado WarningOAXSaline46 min
Jun 12, 5:10 PM CDTSevere Thunderstorm WarningOAXBoone35 min
Jun 12, 5:20 PM CDTSevere Thunderstorm WarningOAXOtoe40 min
Jun 12, 5:25 PM CDTFlash Flood WarningOAXLancaster4 hr
Jun 12, 5:30 PM CDTTornado WarningOAXLancaster45 min
Jun 12, 5:46 PM CDTSevere Thunderstorm WarningOAXSaline44 min
Jun 12, 5:49 PM CDTSevere Thunderstorm WarningOAXGage56 min
Jun 12, 5:58 PM CDTSevere Thunderstorm WarningOAXCass, Otoe47 min
Jun 12, 6:17 PM CDTFlash Flood WarningOAXGage3 hr
Jun 12, 6:34 PM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee56 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.